Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 115, NWS Topeka, KS

June 11, 20224 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2022, 6:27 PM CDT for 4 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2022, 6:27 PM CDT (23:27 UTC)
Expired
Jun 11, 2022, 7:15 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:37 PM CDTTornado WatchSPC6 hr
Jun 11, 5:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:38 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 11, 2:38 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
238 PM CDT Sat Jun 11 2022

.DISCUSSION...
Issued at 238 PM CDT Sat Jun 11 2022

Key messages:

1.  Severe weather is possible mainly over far northeastern and east
central Kansas this evening.

2.  The heat ramps up Sunday afternoon with heat indices from 105-
110 degrees. A Heat Advisory has been issued.

3.  Heat concerns continue through mid next week with several days
of heat indices around 100 degrees.

Highly conditional, yet potentially high impact setup for severe
weather this afternoon, particularly over far northeast and east
central Kansas. Temps this afternoon have quickly climbed into the
low 90s while dewpoints have peaked into the low 70s. A weak sfc
boundary from southeast NE into northern MO has been the source for
a few elevated, non-severe cells shifting into northeast KS this
afternoon. Cloud bases are pretty high around 10-12 kft and are
tapping into some of the instability, however given the strong EML
holding on, have not grown to severe limits. A few of the HREF
members hinted at this scenario of weak showers and isolated thunder
continuing to impact far northeast Kansas for the next 1-2 hours
before the severe convection develops along the front further to the
northwest in NE and IA from 21-23Z.  As these storms move south and
southeastward, EML weakens as sfc CAPE climbs over 5000 J/KG by
early evening. Forecast soundings over far northeast into east
central KS depict ample effective bulk shear over 50 kts while
clockwise curved hodographs within 0-3 KM are conducive for all
hazards as a possibility. If the cells are discrete supercells,
tornado concerns increase given the environment, however it appears
more likely updrafts merge into a cluster or line tracking southward
over MO, clipping far eastern KS after 23Z. Very large hail and
damaging wind gusts around 70 mph are the more likely hazards with
these storms. Convection exits the CWA around 05Z as the frontal
boundary settles near the KS/NE border.

Lingering cloud cover and ample moisture warms overnight lows to the
middle 70s, priming Sunday for an even hotter afternoon as sfc
moisture pools along and just north of the weak boundary bisecting
the CWA. Models are in general consensus for middle to potentially
upper 70s while highs are progged in the middle 90s, resulting in
heat indices from 105 to 110 degrees.  A Heat Advisory has been
issued for the entire forecast area through 9 PM.

The passing upper ridge across the central CONUS gives way to an
southwest flow pattern and thunderstorm complex developing off the
high plains Sunday. Latest model runs are trending slower with this
system and further north, perhaps only impacting north central KS
late Sunday evening.

The excessive heat continues through Wednesday as the upper ridge
amplifies in response to a developing low pressure system over the
Pacific Northwest.  Fortunately low levels are more mixed with wind
gusts in the afternoon, alleviating heat indices slightly between
100 and 105 degrees each afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Jun 11 2022

VFR prevails with latest satellite observing increasing mid level
high clouds impacting terminals during the afternoon. May also
see occasional wind gusts to 20 kts before winds weaken blo 10 kts
aft 00Z. Diurnal cumulus builds by late afternoon with focus for
TSRA developing north and east of KTOP/KFOE. Latest guidance is
mostly consistent in TSRA remaining east of terminals in the 03Z-05Z
time frame so have removed VCTS mention. This will be the focus
for updates at next issuance.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 9 PM CDT Sunday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...22
AVIATION...22
Hazardous weather outlook, Jun 11, 2:48 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
248 PM CDT Sat Jun 11 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-122000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
248 PM CDT Sat Jun 11 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Thunderstorms are possible across the entire outlook area this
evening with the highest chance for severe storms being along and
east of a line from Marysville to Topeka to Ottawa. Main hazards
would be very large hail, and damaging wind gusts. A tornado or
two cannot be ruled out, especially if storms that develop are
discreet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices from 105 to 110 degrees are expected Sunday afternoon
for the entire outlook area.  A Heat Advisory is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jun 11, 6:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TORNADO          6 WNW OKETO             39.99N 96.71W
06/11/2022                   MARSHALL           KS   EMERGENCY MNGR

            REPORTS OF TORNADO ON THE GROUND.

&&

MF
Local storm report, Jun 11, 6:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             6 N HANOVER             39.98N 96.86W
06/11/2022  U1.00 INCH       WASHINGTON         KS   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JW
Local storm report, Jun 11, 6:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 N HANOVER             39.96N 96.86W
06/11/2022  E1.50 INCH       WASHINGTON         KS   STORM CHASER

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:40 PM CDTHeat AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more30 hr
Jun 11, 5:09 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall51 min
Jun 11, 5:28 PM CDTTornado WarningTOPMarshall32 min
Jun 11, 5:37 PM CDTTornado WarningTOPMarshall23 min
Jun 11, 5:57 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall, Washington33 min
Jun 11, 6:00 PM CDTTornado Warning Tornado observedTOPMarshall30 min
Jun 11, 6:23 PM CDTTornado Warning Tornado observedTOPMarshall, Pottawatomie, Riley37 min
Jun 11, 6:52 PM CDTSevere Thunderstorm WarningTOPClay, Washington23 min
Jun 11, 6:59 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Pottawatomie, Riley, Wabaunsee46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.